Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 103, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 30, 2007, 4:09 PM CDT for Johnson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2007, 4:09 PM CDT (21:09 UTC)
- Expired
- Sep 30, 2007, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 302110
SVREAX
KSC091-302145-
/O.NEW.KEAX.SV.W.0103.070930T2109Z-070930T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 PM CDT SUN SEP 30 2007
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AS WELL AS SOME SMALL HAIL. THIS STORM WAS
LOCATED NEAR EDGERTON...AND RACING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GARDNER BY 415 PM CDT.
OLATHE BY 420 PM CDT.
LENEXA BY 430 PM CDT.
OVERLAND PARK...LEAWOOD AND COUNTRYSIDE BY 435 PM CDT.
PRAIRIE VILLAGE...MISSION HILLS...FAIRWAY AND WESTWOOD BY 440 PM
CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3887 9461 3881 9462 3873 9506 3886 9505
3905 9462 3904 9461
TIME...MOT...LOC 2109Z 239DEG 42KT 3882 9500
$$
BOOKBINDER2 follow-up statements
000
WWUS53 KEAX 302125
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN SEP 30 2007
KSC091-302145-
/O.CON.KEAX.SV.W.0103.000000T0000Z-070930T2145Z/
JOHNSON KS-
425 PM CDT SUN SEP 30 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 445 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OLATHE...MOVING
NORTHEAST AT 45 MPH. THIS STORM WILL LIKELY WEAKEN SOMEWHAT...WITH
WINDS DIMINISHING TO 40 TO 50 MPH BY THE TIME THIS STORM REACHES
EASTERN JOHNSON COUNTY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LENEXA BY 430 PM CDT.
OVERLAND PARK...LEAWOOD AND COUNTRYSIDE BY 435 PM CDT.
PRAIRIE VILLAGE...MISSION HILLS...FAIRWAY AND WESTWOOD BY 440 PM
CDT.
LAT...LON 3903 9461 3887 9461 3881 9462 3879 9493
3892 9492 3893 9490 3894 9486 3905 9462
TIME...MOT...LOC 2125Z 239DEG 42KT 3891 9479
$$
BOOKBINDER000
WWUS53 KEAX 302145
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT SUN SEP 30 2007
KSC091-302154-
/O.EXP.KEAX.SV.W.0103.000000T0000Z-070930T2145Z/
JOHNSON KS-
444 PM CDT SUN SEP 30 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS WILL EXPIRE AT 445 PM CDT...
AT 438 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHEASTERN KANSAS AND NORTHERN MISSOURI. THUNDERSTORMS
WILL CONTINUE ACROSS THE EASTERN HALF OF JOHNSON COUNTY THROUGH 515
PM. THE MAIN THREATS WILL BE HEAVY RAIN...LIGHTNING AND WIND GUSTS
OF 30 TO 40 MPH. PERSONS IN OVERLAND PARK...OLATHE...AND SURROUNDING
COMMUNITIES SHOULD REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3903 9461 3887 9461 3881 9462 3879 9493
3892 9492 3893 9490 3894 9486 3905 9462
TIME...MOT...LOC 2144Z 239DEG 42KT 3902 9454
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 4:05 PM CDT, 4 minutes earlier.
Area forecast discussion, Sep 30, 4:05 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT SUN SEP 30 2007 ...CORRECTED FOR AVIATION DISCUSSION... .DISCUSSION... IMMEDIATE CONCERNS CENTER ON THE SQUALL-LINE OF STRONG/ISOLATED SEVERE STORMS FROM SOUTHWEST IA THROUGH NORTHWEST MO AND TAILING INTO NORTHEAST KS. ACTIVITY IS ASSOCIATED WITH A DRYLINE WHICH IS SURGING EASTWARD AND SUPPORTED BY VERY STRONG WIND FIELDS FROM THE SURFACE THROUGH 250MB. SOME LOW LEVEL TURNING NOTED IN THE FIRST 1-2K FT AND THEN FLOW BECOMES ALMOST UNIDIRECTIONAL. SO SHORT LINE SEGMENTS WHICH WILL PERIODICALLY BOW WILL BE THE PRIMARY STORM MODE WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL ALSO POSSIBLE BUT MORE LIKELY ISOLATED WHILE TORNADIC THREAT SHOULD BE MORE GEARED TOWARDS NORTHERN MO WHERE 0-1KM AND 0-3KM SR HELICITY IS STRONGER. THE LINE OF STORMS SHOULD REACH EASTERN CWA BY 00Z AND CLEAR THE CWA BY 03Z. STRONG WESTERLY GRADIENT WINDS IN THE WAKE OF THE DRYLINE AND UNDER THE POTENT UPPER SHORTWAVE WILL PERSIST INTO THE LATE EVENING. STRONGEST WINDS WILL BE ACROSS NORTHWEST MO AND EXPECTED TO BE JUST UNDER ADVISORY CRITERIA. GUSTINESS SHOULD HAVE DISSIPATED BY MIDNIGHT. FAST AND PROGRESSIVE MID/UPPER FLOW PATTERN WILL FAVOR FAST CYCLES BETWEEN MINOR COLD AIR ADVECTION BEHIND DEPARTING SHORTWAVES FOLLOWED BY 1-2 DAYS OF WARM AIR ADVECTION. ANOTHER SIGNIFICANT SHORTWAVE CURRENTLY PLOWING INTO THE PACIFIC NORTHWEST WILL AFFECT THE CENTRAL PLAINS AND THE CWA ON TUESDAY. MODELS HAVE BEEN FAIRLY CONSISTENT ON TIMING OF THIS SHORTWAVE AND THE NEXT COLD FRONT. FEEL CONFIDENT ENOUGH TO RAISE POPS TO LIKELY CATEGORY. LOW LEVEL MOISTURE SHOULD NOT HAVE A PROBLEM RETURNING AND MAY BE DEEPER SO MORE WIDESPREAD AND HEAVIER RAIN IS POSSIBLE THAN WITH THE CURRENT SYSTEM. MJ MEDIUM RANGE PORTION OF THE FORECAST REMAINS CHARACTERIZED BY A VERY ACTIVE PACIFIC WAVE TRAIN WITH DEEP TROUGHS PASSING THROUGH ON A FREQUENCY OF EVERY 48 HOURS. WITH DEEP RIDGING IN PLACE ACROSS THE SOUTHEASTERN US...NONE OF THESE SYSTEMS WILL BE PARTICULARLY EFFECTIVE AT BRINGING COLD AIR INTO THE REGION OR SCOURING THE INCREASING DEEP LAYER MOISTURE IN PLACE. WITH SOME TIMING DIFFERENCES TO BE EXPECTED IN THE TRANSITION SEASON...MEDIUM RANGE SOLUTIONS ARE IN RELATIVE AGREEMENT WITH A WEAK SOUTHWESTERLY SHORTWAVE LIFTING ACROSS THE AREA THURSDAY... FOLLOWED BY A MUCH MORE POWERFUL SYNOPTIC SYSTEM SATURDAY NIGHT OR EARLY SUNDAY. IN THE WAKE OF TUESDAYS SYSTEM...WEDNESDAY STILL LOOKING GREAT WITH SEASONABLY TEMPERATURES AND ABUNDANT SUNSHINE. WEAK WAVE LIFTING NORTHEAST ON THURSDAY PROBABLY WONT BE STRONG ENOUGH TO PRODUCE ANY SUBSTANTIAL PRECIPITATION...BUT INCREASED CLOUD COVER WILL MARK THE RETURN OF A WARM FRONT THAT WILL LIFT NORTH IN RESPONSE TO STRONG PRESSURE FALLS LEE OF THE ROCKIES. MUCH LIKE THE LAST COUPLE DAYS...NEXT FRIDAY AND SATURDAY LOOK WINDY AND WARM AS STRONG CYCLOGENESIS OCCURS ACROSS THE CENTRAL HIGH PLAINS IN RESPONSE TO THE NEXT MAJOR WEATHER SYSTEM. HIGHS SHOULD TOP OUT IN THE 80S WITH LOWS WARMING THROUGH THE 60S. GULF SHOULD BEGIN TO OPEN MODESTLY ON FRIDAY...SO WELL HAVE A GOOD TWO DAYS OF RETURN FLOW THAT SHOULD ALLOW DEWPOINTS TO CLIMB INTO THE LOW-MID 60S ONCE AGAIN. THIS BRINGS US TO LATE SATURDAY THROUGH EARLY SUNDAY. RIGHT NOW THIS SYSTEM HAS THE MAKINGS OF A WIDESPREAD PRECIPITATION MAKER GIVEN THE DEEP FRONTOGENETIC FORCING...INTENSE UPPER JET STRUCTURE AND AVAILABLE MOISTURE. UNFORTUNATELY...GIVEN THE PROGRESSIVE UPPER FLOW...IT WONT BE A PROLONGED RAIN MAKER WHICH IS WHAT THE REGION NEEDS TO ALLEVIATE DROUGHT POTENTIAL. HAVE PLACED POPS IN THE 40-50 PERCENT RANGE FOR NOW...MAINLY DUE TO UNCERTAINTIES ON TIMING WITH THIS SYSTEM STILL NEARLY A WEEK AWAY. BOOKBINDER && .AVIATION... FOR THE 18Z TAFS EXPECT A LINE OF STRONG THUNDERSTORMS TO MOVE QUICKLY THROUGH THE TAF SITES WITHIN A NARROW WINDOW. BETWEEN 19Z-22Z FOR STJ AND 20Z-23Z FOR MCI/MKC. CEILINGS SHOULD REMAIN JUST ABOVE MVFR THRESHOLD AS THE STORMS MOVE THROUGH. STRONG/GUSTY SOUTHERLY SURFACE WINDS WILL SWITCH TO THE WEST WITH THE PASSAGE OF THE STORMS. THE WINDS WILL GRADUALLY DIMINISH BY MID EVENING AND THE GUSTS SHOULD END SHORTLY MIDNIGHT. VFR CONDITIONS THEN EXPECTED FOR THE REST OF THE FORECAST PERIOD. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Sep 30, 1:05 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SUN SEP 30 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 105 PM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS THIS AFTERNOON AND EVENING AND GENERATE A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL MOVE ACROSS THE ENTIRE FORECAST AREA DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE FORMING RAPIDLY ACROSS CENTRAL AND EASTERN KANSAS ALONG A DRY-LINE. THIS DRY-LINE WILL MOVE QUICKLY EAST WHILE INDIVIDUAL THUNDERSTORMS ALONG THE DRY-LINE RACE NORTHEAST. A LINE OF STRONG TO SEVERE THUNDERSTORMS SHOULD REACH AN ALBANY TO KANSAS CITY LINE BETWEEN 2 AND 4 PM AND BY 8 PM THE STORMS SHOULD HAVE SPREAD TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE. MODERATE INSTABILITY IN COMBINATION WITH STRONG VERTICAL WIND SHEAR WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS INTO THE EARLY EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH THERE WILL BE A CHANCE FOR ISOLATED STORMS TO PRODUCE LARGE HAIL. WIND PROFILES ALSO SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES... ESPECIALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO KIRKSVILLE. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON WITH WIND GUSTS TO 40 MPH. WINDS WILL SWITCH TO THE WEST LATE THIS AFTERNOON AND THIS EVENING WITH WIND GUSTS TO 40 MPH POSSIBLE THROUGH EARLY EVENING. HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER COLD FRONT IS EXPECTED TO REACH THE OUTLOOK AREA ON TUESDAY...BRINGING THE LIKELIHOOD FOR THUNDERSTORMS. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON TUESDAY. MJ
In the hours before
Local storm report, Sep 30, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LEAVENWORTH 39.32N 94.92W
09/30/2007 E1.00 INCH LEAVENWORTH KS AMATEUR RADIO
&&
PCSpecial weather statement, Sep 30, 3:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 343 PM CDT SUN SEP 30 2007 KSZ103>105-302130- JOHNSON-LEAVENWORTH-WYANDOTTE- 343 PM CDT SUN SEP 30 2007 ...SIGNIFICANT WEATHER ALERT FOR JOHNSON...SOUTHEASTERN LEAVENWORTH AND WYANDOTTE COUNTIES UNTIL 430 PM CDT... THIS SIGNIFICANT WEATHER ALERT DOES INCLUDE THE KANSAS SPEEDWAY. AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LINWOOD...OR 9 MILES SOUTHWEST OF DE SOTO...MOVING NORTHEAST AT 55 MPH. THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR 30 MINUTES TO AN HOUR IN ANY GIVEN LOCATION...WITH NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH CURRENTLY BEING THE PRIMARY THREATS...IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. PEOPLE IN JOHNSON...LEAVENWORTH AND WYANDOTTE COUNTIES...INCLUDING THE CITIES OF LINWOOD...DE SOTO...BONNER SPRINGS...EDWARDSVILLE... LAKE QUIVIRA...SHAWNEE AND KANSAS CITY KANSAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. BOOKBINDER
Special weather statement, Sep 30, 3:50 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT SUN SEP 30 2007 MOZ013-021-302115- CLINTON-DE KALB- 350 PM CDT SUN SEP 30 2007 ...SIGNIFICANT WEATHER ALERT FOR CLINTON AND SOUTHERN DEKALB COUNTIES UNTIL 415 PM CDT... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM CLARKSDALE TO EDGERTON...RACING NORTHEAST AT 55 MPH. THESE STORMS WILL BE NEAR... STEWARTSVILLE BY 400 PM CDT. OSBORN BY 405 PM CDT. 6 MILES NORTHWEST OF CAMERON AND 6 MILES SOUTHEAST OF MAYSVILLE BY 410 PM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. PRESENTLY THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.